Hail, Wood
- When
- October 24, 1:12 PM CST
- Where
- Wood County, Yantis
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.930, -95.570
The upper level trough which was across the Oklahoma and Texas Panhandle on the 23rd of October began to eject into north central Texas and southern Oklahoma on the 24th. This trough was accompanied by strong winds aloft and in the lower levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
The upper level trough which was across the Oklahoma and Texas Panhandle on the 23rd of October began to eject into north central Texas and southern Oklahoma on the 24th. This trough was accompanied by strong winds aloft and in the lower levels of the atmosphere. During the afternoon...the low level winds were unidirectional ahead of a dryline which surged into north central Texas and eastern Oklahoma. Initially, storms took on the characteristics of supercells and bowing segments across northeast Texas ahead of the dryline. These storms produced strong damaging wind gusts and very large hail. As the afternoon transitioned into the evening hours, low level winds began to back more to the south southeast and as a result, a few tornadoes were reported with the supercells across northeast Texas. These storms eventually spread into southwest Arkansas and northwest Louisiana producing large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Oct 24, 9:58 AM CST, 3 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 1058 AM CDT SUN OCT 24 2010 .DISCUSSION... ISOLATED CONVECTION IS STILL ONGOING ACROSS THE ERN SECTIONS OF NCNTRL LA THIS MORNING...ALONG AN 850MB THETA-E RIDGE ORIENTED SW TO NE FROM THE TOLEDO BEND COUNTRY INTO NCNTRL LA/SE AR...AND ALONG THE TAIL END OF A WEAKENING SHORTWAVE THAT BROUGHT ABOUT THE SCATTERED REPORTS OF SVR WEATHER SATURDAY ACROSS E TX. WE NOW AWAIT THE NEXT AMPLIFYING SHORTWAVE EVIDENT ON THE WATER VAPOR LOOP NOW ENTERING W TX...WHICH WILL AID IN THE DEVELOPMENT OF ADDITIONAL CONVECTION LATER TODAY/THIS EVENING. THE 15Z SFC ANALYSIS INDICATES A N-S WEAK CONFLUENT AXIS EXTENDING FROM SW AR TO ALONG THE TX/LA LINE...EVIDENT IN THE STREAMLINE ANALYSIS. MEANWHILE...A BROAD TONGUE TO 65+ DEGREE DEWPOINTS HAS SURGED N INTO SE OK/CNTRL AR/MUCH OF THE ERN HALF OF TX...ALL OF LA AND MUCH OF MS THIS MORNING...WITH EVEN 70+ DEWPOINTS ALSO ADVECTING N ACROSS E TX/SRN LA. THIS HAS ALLOWED THE BEST SFC BASED INSTABILITY TO SET UP W OF THE CONFLUENT ZONE OVER E TX THIS MORNING...BUT THE PERSISTENT SSW LOW LEVEL FLOW TODAY WILL ALLOW FOR ENHANCED INSTABILITY/POTENTIAL WEAK LOW LEVEL CONVERGENCE TO SET UP FARTHER E ACROSS SW AR/N LA/E TX AS THE SHORTWAVE TO THE W APPROACHES. THE 12Z NAM IS INDICATING A 1-2 PUNCH OF CONVECTION ACROSS THE REGION THIS AFTERNOON...WITH SCT CONVECTION FIRING NEAR THE GREATEST INSTABILITY AXIS /SBCAPES 1500-2000+ J/KG/ ACROSS E TX/NW LA/SW AR BY MIDDAY/EARLY AFTERNOON AS DIFFLUENT FLOW BEGINS TO OVERSPREAD THE REGION. WHILE SCT SVR CONVECTION CAN/T BE RULED OUT HERE...BELIEVE THE MAIN FOCUS/THREAT FOR SVR WILL COME BY LATE AFTERNOON/EVENING ACROSS MUCH OF THE REGION...AS THE PARENT SHORTWAVE TROUGH SWINGS THROUGH. VERY STEEP LAPSE RATES ALREADY LIE AHEAD OF THE TROUGH ACROSS NCNTRL TX /PER THE 12Z KFWD RAOB/...WITH A DEEP LYR OF NEARLY DRY ADIABATIC LAPSE RATES FROM 900-690MB. COUPLED WITH THE UNSTABLE AIR MASS AT THE SFC...ANY RESIDUAL CONVECTIVE BNDRYS...AND 0-3 KM HELICITIES BETWEEN 200-300 M2/S2 ADDING TO AN ALREADY BUOYANT AIR MASS IN PLACE...SCT STRONG TO SVR CONVECTION WILL POSE A THREAT ACROSS MUCH OF THE REGION EVEN AS THE BNDRY LYR GRADUALLY STABILIZES WITH THE LOSS OF HEATING THIS EVENING. LARGE HAIL/DAMAGING WINDS/ISOLATED TORNADOES WILL ALL BE POSSIBLE...WITH THE ISOLATED TORNADO THREAT DIMINISHING TONIGHT AS DEEP LYR WINDS BECOME MORE UNIDIRECTIONAL. HAVE TONED DOWN POPS A TAD FOR E TX/SE OK/PORTIONS OF SW AR THIS AFTERNOON...AS BEST FORCING WILL BE LATER/AWAY FROM THESE AREAS THROUGH MUCH OF THE AFTERNOON HRS. MADE ONLY MINOR UPWARD ADJUSTMENTS TO THE FORECAST MAX TEMPS...BUT CURRENT FORECAST REMAINS IN GOOD SHAPE. ZONE UPDATE ALREADY OUT...GRIDS WILL EB AVAILABLE SHORTLY. && .AVIATION... ALL IS QUIET AS OF 15Z AT LEAST AS FAR AS PRECIPITATION IS CONCERNED. STILL DEALING WITH IFR/MVFR CEILINGS ACROSS MOST TERMINALS BUT THIS SHOULD CONTINUE LIFTING OVER THE NEXT COUPLE OF HOURS. ONCE THAT OCCURS AND WE GET SUFFICIENT MIXING...AS WAS THE CASE ON SATURDAY...EXPECT SOUTHWEST WINDS TO INCREASE AS WE CONTINUE TO HAVE A RATHER STRONG SURFACE PRESSURE GRADIENT IN PLACE. SOUTH TO SOUTHWEST WINDS SUSTAINED AT 10 TO 14KTS WITH GUSTS APPROACHING 20KTS WILL BE COMMON ACROSS MOST AREAS...ESPECIALLY THE NE TX TERMINALS. A STRONG UPPER LEVEL TROUGH WILL EJECT OUT OF NORTH CENTRAL TEXAS LATE THIS AFTERNOON AND THUS...WE ARE EXPECTING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO EFFECT THE TERMINALS BEGINNING AROUND 19Z AND CONTINUING THROUGH THE LATE AFTERNOON AND EVENING HOURS. EXPECT LOWERING OF CEILINGS AND VISIBILITIES IN AND OUT OF CONVECTION THROUGH THIS EVENING ALONG WITH STRONG WIND GUSTS SIMILAR TO THE CONVECTION THE NE TX TERMINALS EXPERIENCED SATURDAY EVENING. LATE TONIGHT INTO THE MORNING HOURS ON MONDAY...EXPECT IFR CEILINGS TO RETURN AREAWIDE AS LOW LEVEL MOISTURE WILL LIKELY BE TRAPPED UNDER A STRONG INVERSION JUST OFF THE SURFACE. /13/ && .PRELIMINARY POINT TEMPS/POPS... SHV 85 66 87 70 83 / 50 50 20 10 20 MLU 86 65 88 71 85 / 40 50 20 10 20 DEQ 81 58 83 61 79 / 30 60 20 20 20 TXK 82 64 85 66 80 / 40 60 20 20 20 ELD 84 63 85 69 82 / 50 60 20 10 20 TYR 83 66 87 68 80 / 40 50 20 10 20 GGG 84 66 88 68 81 / 40 50 20 10 20 LFK 87 67 89 72 85 / 30 40 20 10 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/13
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1135 AM CDT SUN OCT 24 2010 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-251100- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1135 AM CDT SUN OCT 24 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS EAST TEXAS...NORTH LOUISIANA...AND SOUTHWEST ARKANSAS...AS DEEP LAYER FORCING INCREASES AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM THAT WILL TRANSLATE EAST ACROSS TEXAS. AS ADDITIONAL HEATING AND INCREASING LOW LEVEL MOISTURE RETURN CONTINUE ACROSS THE REGION...THE AIR MASS WILL BECOME MODERATELY UNSTABLE...WITH SOME OF THESE STORMS POSSIBLY BECOMING SEVERE. HOWEVER...THE MAIN SEVERE WEATHER THREAT WILL WAIT UNTIL LATE AFTERNOON THROUGH THE EVENING HOURS...AS THE UPPER LEVEL STORM SYSTEM ENTERS EASTCENTRAL TEXAS. THESE STORMS WILL INITIATE ALONG THE DRY LINE NEAR OR JUST EAST OF THE INTERSTATE 35 CORRIDOR OF CENTRAL TEXAS BY LATE AFTERNOON...AND DEVELOP FARTHER EAST ACROSS MUCH OF THE REGION. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE THE PRIMARY SEVERE WEATHER HAZARDS...WITH THE SEVERE WEATHER THREAT GRADUALLY DIMINISHING FROM WEST TO EAST OVERNIGHT AS THE STORM SYSTEM SHIFTS EAST ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FOUR STATE REGION TUESDAY...AHEAD OF A WEAK COOL FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE THAT WILL MOVE THROUGH THE REGION. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY AND THURSDAY ACROSS MAINLY EAST TEXAS AND NORTH LOUISIANA NEAR THE FRONT AS IT BECOMES STATIONARY...BEFORE A SECOND SURGE OF COOLER AND DRIER AIR FILTERS SOUTH INTO THE REGION THURSDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND HAM RADIO OPERATORS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
835 AM CDT SUN OCT 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 NW JACKSONVILLE 31.98N 95.27W
10/23/2010 CHEROKEE TX BROADCAST MEDIA
A METAL ROOF WAS BLOWN OFF A HOUSE IN THE COMMUNITY OF
COVE SPRINGS ALONG CR 3406 NORTHWEST OF JACKSONVILLE.
0610 PM TSTM WND DMG 1 W TYLER 32.33N 95.32W
10/23/2010 SMITH TX BROADCAST MEDIA
SEVERAL PIECES OF AN OVERHANGING AWNING WERE BLOWN OFF A
PHARMACY BUILDING JUST WEST OF THE LOOP ALONG HWY 64.
&&
MBERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 AM CDT SUN OCT 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM LIGHTNING 2 NE LINDALE 32.53N 95.38W
10/23/2010 SMITH TX BROADCAST MEDIA
LIGHTNING RESULTED IN A HOUSE FIRE ON COUNTY ROAD 4104
NORTHEAST OF LINDALE. THE FIRE WAS CONTAINED TO ONE
BEDROOM. THERE WERE NO INJURIES REPORTED.
&&
MBERRYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
902 AM CDT SUN OCT 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG LONGVIEW 32.52N 94.76W
10/23/2010 GREGG TX NEWSPAPER
POWERLINES WERE DOWNED AT TEXAS HIGHWAY 31 AND LOOP 281.
&&
MBERRYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 PM CDT SUN OCT 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 1 NW JACKSONVILLE 31.98N 95.27W
10/23/2010 CHEROKEE TX BROADCAST MEDIA
A METAL ROOF WAS BLOWN OFF A HOUSE IN THE COMMUNITY OF
COVE SPRINGS ALONG CR 3406 NORTHWEST OF JACKSONVILLE.
&&
MBERRYThe Dallas/Ft Worth radar (KFWS), 167 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
38 hail, 8 thunderstorm wind, 6 tornado, 4 funnel cloud. Local standard time, as filed.
Hail covered the ground in the Newsome, Texas community.
Half dollar sized hail fell at Hwy. 3122 and 115.
Hail fell near Leesburg, Texas along Hwy. 2412.
Trees were downed across SR. 11 just northeast of Leesburg, Texas.
Baseball sized hail was reported along Hwy. 2418.
Trees were downed with one having fallen on a mobile home near Lake Welch. There were no report of injuries.
Hail was reported just south of Rocky Branch, Texas.
An EF0 tornado touched down on County Road 4105 where a large oak tree was damaged and other small to mid sized limbs were broken out of nearby trees. This tornado continued into Cass County. Winds were estimated to be 60 to 65 mph.
Hail was reported 3 miles north of Daingerfield, Texas.
This tornado was a continuation of the EF0 tornado that first touched down in Morris County Texas near County Road 4105. While in Cass County, the tornado briefly traveled along County Road 2855 damaging trees and littering the ground with small to mid sized limbs. The tornado was on the ground for approximately one mile in Cass County and was classified an EF0 in intensity with a path width of 75 yards.
Hail was reported in the Pleasant Grove community on the northwest side of Texarkana, Texas.
Measured wind gust near the community of Redwater, Texas.
Powerlines were downed in Kings Highway about one mile south of Hwy. 59 just outside of the Texarkana city limits.
Hail reported on CR. 1100 south of Bogata, Texas.
Funnel cloud reported approximately one mile west of Talco, Texas.
A funnel cloud was nearly to the ground one miles northwest of Talco, Texas.
An eyewitness reported seeing the tornado on the ground in an open area north northwest of Mount Vernon and there were numerous reports of a funnel cloud from that area. Only a few trees sustained damage in the area between Hwy. 37 and County Road 1030. The tornado was rated an EF0 with a path length of nearly one quarter of a mile and a path width of 50 yards. Winds were estimated between 60 and 65 mph.
Numerous trees and powerlines were downed across the western portion of Bowie County, Texas.
A funnel cloud was spotted nearly to tree top level by the local fire station in Mount Pleasant, Texas.
A funnel cloud was spotted just north of Omaha, Texas.
This EF0 tornado touched down along Hwy. 67 and County Road 3325. Two large trees were snapped along the north side of the highway and other small limbs were downed. The tornado continued northeast, crossing County Road 3314 in Morris County knocking down numerous mid sized and large limbs before lifting north of County Road 3314. Maximum winds were estimated between 65 and 70 mph. A fence sustained minor damage from on of the large trees which fell near Hwy. 67.
This was a continuation of the tornado that first touched down in extreme eastern Titus County. This EF0 tornado touched down along Hwy. 67 and County Road 3325. Two large trees were snapped along the north side of the highway and other small limbs were downed. The tornado continued northeast, crossing County Road 3314 in Morris County knocking down numerous mid sized and large limbs before lifting north of County Road 3314. Maximum winds were estimated between 65 and 70 mph. A fence sustained minor damage from on of the large trees which fell near Hwy. 67.
Hail fell on the Highway 154 bridge over Lake Fork.
An EF0 tornado touched down north of Hwy. 69 near the intersection of Hwy. 69 and FM 779 northwest of Mineola, Texas. A few large trees were either partially snapped or uprooted along the track which generally stayed north of Hwy. 69. No structures were damaged.
A tree was downed on the 3100 block of Birdwell.
Hail was reported at the mall in Tyler, Texas.
Report of windows broke in a local home in Tyler, Texas.
One inch hail fell at Hwy. 43 and Interstate 20 just north of Kilgore, Texas.
Hail was reported on Hwy. 79 southwest of Henderson, Texas.
A tree was downed on Hwy. 31 12 miles south of Marshall, Texas.
Golfball sized hail was reported at Hwy. 317 and Hwy. 315 south of Chandler.
Hail was reported 2 miles north of Elysian Fields.
Hail was reported in Flint, Texas.
Hail was reported between Strickland Springs Road along FM 2625 southwest of Waskom Texas.
Winds were estimated near 60 mph south of Whitehouse, Texas.
Hail was reported south of Whitehouse at FM 346 and 2493.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, October 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259204, 259205, 259207, 259208, 259206, 259209, 259210, 259211, 259212, 259214, 259217, 259215, 259218, 259220, 259221, 259222, 259228, 259229, 259230, 259231, 259233, 259234, 259235, 259236, 259237, 259238, 259239, 259241, 260044, 259242, 259243, 259248, 259249, 259250, 259251, 259252, 259253, 259254, 259255, 259257, and more.